Oregon, 2007Winter Weather in Oregon, December 31, 2007
December 31, 2007 · NWS PQR · 2 events in 2 counties and zones
Moisture left over from rains the weekend before in combination with areas of fog forming in areas of below freezing temperatures led to the formation of black ice on roadways throughout much of the forecast area. Two casualties were reported after vehicle accidents occured, and were reported to be caused by the black ice conditions.
- Deaths
- 3
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture left over from rains the weekend before in combination with areas of fog forming in areas of below freezing temperatures led to the formation of black ice on roadways throughout much of the forecast area. Two casualties were reported after vehicle accidents occured, and were reported to be caused by the black ice conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 31, 8:51 AM PST, 1 hour 9 minutes earlier.
Area forecast discussion, Dec 31, 8:51 AM PST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
851 AM PST MON DEC 31 2007
.SYNOPSIS...AN UPPER LEVEL RIDGE WILL MOVE INTO THE PACIFIC NORTHWEST
TODAY AND TONIGHT...THEN SHIFT OFF TO THE EAST TUESDAY AND TUESDAY
NIGHT. THIS WILL ALLOW SURFACE HIGH PRESSURE TO DEVELOP EAST OF THE
CASCADES TODAY...AND INTENSIFY TONIGHT INTO TUESDAY FOR INCREASING
OFFSHORE FLOW AND RATHER STRONG EAST WINDS THROUGH THE COLUMBIA RIVER
GORGE. THIS WILL CLEAR OUT THE CLOUDS AND LOCAL FOG OR FREEZING FOG
FROM THIS MORNING. AT MOST THERE COULD BE SOME PATCHY FOG TUESDAY
MORNING NEAR EUGENE BUT OFFSHORE WINDS WILL PREVENT IT AT MOST
LOCATIONS. ANOTHER PACIFIC FRONT WILL APPROACH THE COAST LATE TUESDAY
NIGHT AND MOVE ACROSS MOST OF SOUTHWEST WASHINGTON AND NORTHWEST
OREGON WEDNESDAY WITH RAIN IN THE VALLEYS AND SNOW IN THE MOUNTAINS
AND RAIN OR SNOW IN THE GORGE. ADDITIONAL SYSTEMS WILL MAINTAIN AN
UNSETTLED AND ACTIVE WEATHER PATTERN ACROSS THE FORECAST AREA THROUGH
THE REMAINDER OF THE WEEK AND ALSO NEXT WEEKEND.
&&
.SHORT TERM...A SHALLOW SURFACE INVERSION FORMED LAST NIGHT AS A
RIDGE ALOFT STRENGTHENED OFF THE COAST CLEARING SKIES. TEMPERATURES
FELL TO RIGHT AROUND FREEZING IN MANY AREAS AND IN THE UPPER 20S IN
THE CENTRAL AND SOUTHERN WILLAMETTE VALLEY. MOISTURE LINGERING FROM
YESTERDAYS PRECIPITATION IN THE LOW LEVELS HAS GENERATED VALLEY FOG
AND LOW STRATUS. WITH SUNNY SKIES AND INCREASING OFFSHORE FLOW THE
LOW CLOUDS AND FOG SHOULD BE GONE BY MIDDAY. THE AXIS OF THE RIDGE
ALOFT WILL SHIFT EAST TO THE COAST BY AFTERNOON AND INLAND IN THE
EVENING RAPIDLY INCREASING THE OFFSHORE PRESSURE GRADIENT OVERNIGHT.
IN THE WEST END OF THE GORGE SUSTAINED WINDS WILL INCREASING TO
AROUND 40 KNOTS BY TUESDAY MORNING WITH GUSTS TO 50 KT. IT WILL ALSO
BE A LITTLE BREEZY IN THE FOOTHILLS AND EAST PORTLAND BUT WITH THE
COLD POOL EAST OF THE CASCADES JUST STARTING TO FORM I DO NOT THINK
IT WILL BE DEEP ENOUGH FOR A WIDESPREAD EAST WIND EVENT. THE EAST
WINDS HOWEVER SHOULD BE SUFFICIENT TO LIMIT FOG AND LOW CLOUD
FORMATION TO ONLY THE SOUTHERN WILLAMETTE VALLEY.
THE NEXT FRONTAL SYSTEM WILL APPROACH THE AREA ON TUESDAY AFTERNOON.
WHILE THE PARENT LOW IS QUITE DEEP IT IS ALSO WELL NORTH IN THE GULF
OF ALASKA SO MOST OF THE ENERGY FROM THE FRONT WILL STALL ALONG THE
COAST. A WAVE ROLLING UP THE COAST IN THE EVENING WILL INCREASE
SOUTHERLY WINDS ALONG BEACHES AND HEADLAND BUT AGAIN THIS WILL BE
CONFINED TO THE COAST. THE OFFSHORE PRESSURE GRADIENT STAYS THROUGH
TUESDAY NIGHT SO PRECIPITATION WILL ALSO BE SLOW TO MOVE INLAND. BY
WEDNESDAY THE FRONT WILL HAVE WEAKENED SUBSTANTIALLY BUT MOVED FAR
ENOUGH INLAND TO MAKE WIDESPREAD LIGHT PRECIPITATION LIKELY. WITH
THE PRESSURE GRADIENT REMAINING OFFSHORE THIS COULD FALL AS SNOW OR
MIXED PRECIPITATION IN THE WESTERN GORGE. RUTHFORD.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
UNSETTLED WEATHER WILL CONTINUE DURING THE EXTENDED PERIOD AS AN
UPPER TROUGH MOVES OVER THE EASTERN PACIFIC. THE UPPER TROUGH WILL
AIM THE JET AT CALIFORNIA BRINGING MOST OF THE ENERGY SOUTH OF
OREGON...THIS WILL LEAVE US SHOWERY. FURTHER...SOME SYSTEMS WILL
EJECT OFF THE RIDGE IN THE CENTRAL PACIFIC AND END UP DECAYING IN THE
GULF OF ALASKA. THIS COULD POTENTIALLY THROW A FEW SHORT WAVES OUR
WAY WITH INCREASED CHANCE FOR POPS. WOLFE
&&
.AVIATION...IFR/LIFR IN FOG AND LOW CLOUDS COVERING MOST OF S AND
CENTRAL WILLAMETTE VALLEY THIS MORNING AS WELL AS TUALATIN VALLEY
AND ALONG COLUMBIA RIVER W OF KPDX TO KKLS. LIGHT LOW LEVEL FLOW
WILL TURN OFFSHORE BY LATE MORNING WITH OFFSHORE FLOW INCREASING
THIS AFTERNOON. HIGH PRESSURE OVER NORTHERN ROCKIES WITH FRONT
APPROACHING FROM THE WEST WILL GIVE FAIRLY STRONG OFFSHORE FLOW TO
AREA TONIGHT. ALL FOG AND STRATUS WILL CLEAR BY MIDDAY WITH VFR ALL
AREAS THIS AFTERNOON AND EVENING.
KPDX AND APPROACHES...VFR CONDITIONS THROUGH TONIGHT ALTHOUGH PATCHY
STRATUS AND FOG POSSIBLE W OF THE AIRPORT THIS MORNING.
&&
.MARINE...HIGH PRESSURE OVER SOUTHWEST OREGON SHIFTS FURTHER INLAND
TODAY. FLOW ALREADY TURNING EAST TO SOUTHEAST THIS MORNING WILL
CONTINUE AND INCREASE THIS AFTERNOON. SMALL CRAFT WINDS WILL RETURN
TONIGHT WITH FAIRLY STRONG SOUTHEAST FLOW OVER THE WATERS. SEAS WELL
ABOVE 10 FEET THIS MORNING WILL SLOWLY DECREASE BUT REMAIN 10 FEET
INTO THIS EVENING. SEAS MAY BRIEFLY DROP BELOW 10 FEET TONIGHT
BEFORE INCREASING AGAIN ON TUE.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER
TO FLORENCE THROUGH THIS EVENING.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR TODAY AND
TONIGHT.
SMALL CRAFT ADVISORY FOR WINDS CAPE SHOALWATER TO
FLORENCE TONIGHT AND TUE.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 10168 PDX 10017 SLE -0017 EUG -0015
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 31, 5:10 AM PST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
510 AM PST MON DEC 31 2007
ORZ009-WAZ023-011430-
WESTERN COLUMBIA RIVER GORGE-
510 AM PST MON DEC 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN COLUMBIA GORGE OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
EAST WINDS WILL INCREASE LATE TODAY AND TONIGHT WITH WIND GUSTS TO
50 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
EAST WINDS WILL LIKELY GUST UP TO 50 MPH ON TUESDAY. RAIN OR SNOW
IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ010-012-WAZ040-011430-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-
SOUTH WASHINGTON CASCADE FOOTHILLS-
510 AM PST MON DEC 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADE FOOTHILLS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
EAST WINDS WILL LIKELY GUST UP TO AROUND 45 OR 50 MPH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
EAST WINDS WILL LIKELY GUSTS UP TO 45 OR 50 MPH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ014-011430-
UPPER HOOD RIVER VALLEY-
510 AM PST MON DEC 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE UPPER HOOD RIVER VALLEY
OF NORTHWEST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-002-WAZ021-011430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
510 AM PST MON DEC 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG SOUTH WINDS GUSTING TO AROUND 50 MPH ARE EXPECTED TUESDAY
NIGHT AND EARLY WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003>008-WAZ020-022-039-011430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
510 AM PST MON DEC 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL MOUNTAINS AND
INLAND VALLEYS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ011-013-WAZ019-011430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
510 AM PST MON DEC 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
PZZ250-255-270-275-011430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
510 AM PST MON DEC 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
GALE FORCE WINDS ARE POSSIBLE TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
Winter Weather, Greater Portland Metro Area
- When
- December 31, 10:00 AM PST
- Where
- Greater Portland Metro Area forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
A woman was traveling on Highway 30 en route from Hillsboro to Warren, and lost control of the vehicle. The accident was attributed to icy conditions on the roadway at the time of the accident.
Winter Weather, Upper Hood River Valley
- When
- December 31, 11:00 AM PST
- Where
- Upper Hood River Valley forecast zone
- Deaths
- 0 direct, 2 indirect
- Reported by
- Newspaper
A family was traveling on Highway 35 south of Odell when they hit an icy patch in a shady spot on the road, lost control of the vehicle, and spun into oncoming traffic. Five people were hurt in the accident. Two of those people, a mother and daughter, died of their injuries later.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, December 31, 20071 death · 2 injured · 1 event
- Freezing Fog in Maryland, December 31, 20071 death · $5,000 · 2 events
- Winter Weather in Vermont, December 31, 2007$65,000 · 13 events
- Winter Storm and Heavy Snow in Maine, December 31, 200714 events
- Heavy Snow and Winter Weather in Illinois, December 31, 200712 events
- Winter Weather in Iowa, December 31, 200710 events
- Heavy Snow in Maine, December 31, 20079 events
- Freezing Fog and Dense Fog in Virginia, December 31, 20078 events
- Heavy Snow in Illinois, December 31, 20075 events
- Winter Storm in Michigan, December 31, 20075 events
- Heavy Snow in Indiana, December 31, 20074 events
- Heavy Snow in Massachusetts, December 31, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72044, 72045.